Wisconsin, 2018

Hail in Wisconsin, July 28, 2018

July 28, 2018 · NWS DLH · 1 event in 1 county or zone

High pressure was in place over the region, but daytime heating led to a few weak storms in the St. Croix River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

High pressure was in place over the region, but daytime heating led to a few weak storms in the St. Croix River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 28, 2:40 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
340 PM CDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CDT Sat Jul 28 2018

AT 330 PM, skies were partly cloudy across the Northland.
Scattered showers and thunderstorms had developed due to daytime
heating, with some of the storms producing some small hail.

The showers and storms will linger into the evening, before
dissipating due to the loss of daytime heating. There was some
weak instability, along with steep low level lapse rates.
Otherwise, we should see conditions become dry overnight with
clear to partly cloudy skies. Lows tonight will generally be in
the 50s.

More showers and storms are expected to develop on Sunday due to
daytime heating. It looks like the coverage may be a bit less,
though, so we will go with a bit lower POP's. Highs on Sunday will
be in the upper 70s to lower 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM CDT Sat Jul 28 2018

Dry and quiet initially in the extended with shower and thunderstorm
chances returning mid week.

High pressure will build into the region from the Northern Plains
and northern Minnesota on late on Sunday through Monday. During this
time a trough will dig from the Upper Mississippi River Valley into
the Middle Mississippi River Valley. This will bring dry conditions
on Monday across the Northland. Temperatures will be seasonable with
Monday morning lows in the low to mid 50s. Afternoon highs will be
in the upper 70s in lower 80s.

Seasonable temperatures and dry weather are anticipated on Tuesday
across the Northland as high pressure slides into the Mid
Mississippi River Valley. A trough will dig across central Canada on
Tuesday and approach the International Border in North Dakota and
Minnesota by Tuesday evening. At the surface a cold front will slide
into northern Minnesota, which will bring increasing chances of
showers and thunderstorms. Showers and storm chances will spread
into northwest Wisconsin after midnight. Do not anticipate any
severe storms at this point in time as the instability is limited
and 0-6 km shear values are quite low. Shower and thunderstorm
chances continue through Wednesday as the cold front slides through
the Northland. Cold air will advect into the region behind the
frontal passage. This will bring below normal temperatures with
highs on Wednesday ranging from the 60s to low 70s.

The trough will lift into Ontario and the central Great Lakes on
Thursday and high pressure will build into the Upper Mississippi
River Valley behind it. This will bring dry and quiet weather on
Thursday with temperatures beginning to bounce back from the mid
week cool down. Highs range from the low to mid 70s. Much of Friday
will be dry as high pressure slides into the central Great Lakes.
Expect mild temperatures as flow aloft becomes southerly, which will
advect warm air into the region. Highs on Friday range from the mid
to upper 70s. Shower and thunderstorm chances return late on Friday
into early Saturday as a warm front lifts in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jul 28 2018

VFR through the afternoon with scattered showers and isolated
thunderstorms developing with ceilings around 5000 ft. There is
good agreement between HREF, and HRRR guidance of the time
showers/storms will be around, generally from 20Z until about 02Z.
However, due to the scattered nature it is difficult to pinpoint
when or if a shower/storm will move through a terminal. Have VCSH
at the moment, but will need to update if thunderstorm activity is
more widespread than currently thinking.

The diurnally generated showers/storms will dissipate around 02Z.
Winds will remain light through the rest of the forecast with
clearing skies. The only concern overnight is radiation fog
developing. Used persistence in timing the fog development at
HIB/INL and BRD as the pattern is nearly the same as yesterday.
Fog cannot be ruled out at DLH/HYR especially if a shower or storm
moves through this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  79  57  80 /  20  20  10  10
INL  51  80  54  81 /  20  20   0  10
BRD  54  79  57  81 /  20  30  10  10
HYR  50  80  53  80 /  30  30  10  10
ASX  54  81  57  82 /  20  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...WL
AVIATION...WL
Hazardous weather outlook, Jul 28, 2:57 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
357 PM CDT Sat Jul 28 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
357 PM CDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will continue into the evening before
dissipating overnight. A few of the storms could bring gusty winds
and small hail into the evening. The storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday afternoon into the early
evening. These storms are not expected to be severe.

Thunderstorms are possible Tuesday night through Wednesday. Severe
storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-292100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
357 PM CDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected into the evening. The storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday afternoon into the early
evening. These storms are not expected to be severe.

Thunderstorms are possible Tuesday night through Wednesday. Severe
storms are not anticipated.

Strong east winds on Wednesday may lead to building waves and
dangerous conditions for small craft.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 28, 12:47 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
147 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             4 NW TWO HARBORS        47.08N 91.74W
07/28/2018  M0.50 INCH       LAKE               MN   TRAINED SPOTTER

            PEA AND SLIGHTLY LARGER HAIL HAS BEEN
            FALLING FOR THE PAST 12 MINUTES AND
            CONTINUES AT THE TIME OF THE CALL.

&&

BJH
Local storm report, Jul 28, 3:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             4 S KIMBERLY            46.51N 93.48W
07/28/2018  E0.75 INCH       AITKIN             MN   PUBLIC

            RADAR ESTIMATED TIME.

&&

KC

The radar

The Duluth radar (KDLH), 96 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burnett

When
July 28, 3:30 PM CST to 3:31 PM CST
Where
Burnett County, 3.59 mi SSW of Webb Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.972, -92.159

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773775.